Virginia, 2008

Damaging Wind in Virginia, August 7, 2008

August 7, 2008 · NWS LWX · 1 event in 1 county or zone

An upper-level disturbance along with an unstable atmosphere triggered showers and thunderstorms. Some storms were severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance along with an unstable atmosphere triggered showers and thunderstorms. Some storms were severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:16 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 7, 9:16 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT THU AUG 7 2008

.SYNOPSIS...
LIMITED LOW LEVEL MOISTURE AND COLD AIR ALOFT WILL ALLOW FOR THE
DEVELOPMENT OF THUNDERSTORMS TODAY AND TOMORROW. DRIER AND COOLER
CONDITIONS ARRIVE THIS WEEKEND AS THE MOIST AIRMASS IN PLACE IS
DIVERTED SOUTH AND EAST OF THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SURFACE ANALYSIS FROM 12Z SHOWS A COLD FRONT STRETCHED ACROSS NORTH
CAROLINA AND A TROUGH AXIS FROM UPSTATE NEW YORK SOUTHWEST THROUGH
THE EASTERN GREAT LAKES. REGIONAL RADAR HAS SHOWERS AND
THUNDERSTORMS TO THE NORTH AND SOUTH OF THE FORECAST AREA. WATER
VAPOR IMAGERY HAS A LARGE SCALE TROUGH OVER THE EASTERN CONUS WITH A
FEW SHORT WAVES NOTED NEAR THE GREAT LAKES.

A SURFACE LOW AND ITS ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS
THE REGION LATE TODAY. COLD POOL WILL STRENGTHEN TODAY AS A SHORT
WAVE APPROACHES THE MID ATLANTIC. WHILE THE SOUTHERN THIRD OF THE
FORECAST AREA REMAINS UNDER A DECK OF MID TO HIGH CLOUDS AND WILL
MOST LIKELY REMAIN STABLE...THE REMAINDER OF THE REGION HAS MORE
UNCERTAINTY. MOSTLY SUNNY SKIES THIS MORNING WILL HELP INCREASE LOW
LEVEL LAPSE RATES. DECENT WINDS ALOFT...50 KNOTS AT 500 MB...WILL
INCREASE SHEAR ALOFT. THERE IS A QUESTION ON HOW MUCH LEW LEVEL
SHEAR EXISTS. MODIFIED 12Z KIAD RAOB HAS AROUND 1000 J/KG CAPE.
THESE ALL COMBINE TO PROVIDE THE POSSIBILITY FOR SOME STRONG TO
SEVERE STORMS BY AFTERNOON AND EARLY EVENING. WITH COOLING ALOFT AND
STRONG WINDS ALOFT...DAMAGING WINDS AND HAIL WILL BE THE MAIN
THREATS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
WHILE THERE WILL BE SOME DIURNAL WEAKENING OF CONVECTION AROUND
SUNSET...MID LEVEL TROUGH SHOULD TEND TO ALLOW SHOWERS TO CONTINUE
INTO THE OVERNIGHT HOURS ESPECIALLY CLOSER TO THE COLD POOL ALOFT TO
THE NORTH. GRADUAL DISSIPATION OF PRECIPITATION SHOULD ALLOW MID
LEVEL CLOUDINESS TO THIN DURING THE SECOND HALF OF THE NIGHT....
LEADING TO A COOLER NIGHT AS A DRIER AIRMASS MOVES INTO THE
REGION.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SHRTWV TROF ROTATING AROUND SRN PERIPHERY OF UPR TROF OVER NERN
CONUS WILL MOVE ACRS MID ATLC AND SRN NEW ENGLAND FRI...AND SHUD
BE CLEAR OF FCST AREA BY FRI EVE.

COLD AIR ALOFT WILL CONTRIBUTE TO DVLPMT OF INSTBY DESPITE BLW
NRML TEMPS. CONCERN ABOUT EROSION OF LOW LVL MSTR WITH RESPECT TO
TIMING OF UPR WAVE PRECLUDES HIGHER POPS...BUT HAVE EXPANDED CVRG
SWD TO ENCOMPASS ALL ZONES. HIGHEST POPS IN NRN ZONES CLOSEST TO
UPR TROF.

PATTERN IN XTNDD PDS WILL FEATURE UPR TROF OVER NERN CONUS AND
AMPLIFIED RDG OVER CNTRL CONUS...TRENDING TWD OMEGA BLOCK THIS
WKEND. RESULT WILL BE COOLER AND DRIER CONDITIONS MID ATLC...WITH
MINIMA APRCHG LOW 50S SAT AND SUN MRNGS IN WRN ZONES.

OMEGA BLOCK ERODES EARLY NEXT WK...WITH LESS AMPLIFIED TROF
REMAINING ACRS ERN CONUS. MODELS AND GFS ENSEMBLE INDICATE SHRTWV
TROF /OF VARYING STRENGTH AND SPEED/ APRCHG MID ATLC MON THRU WED.
WITH WLY TO WSWLY FLOW ACRS APLCHNS...LEE TROF SHUD DVLP AND AID
IN MSTR RETURN TO FCST AREA BY ARRIVAL OF SHRTWV TROF. HAVE
EXPANDED POPS TEMPORALLY FROM MON EVE THRU WED...WITH HIGHEST
VALUES TUE AFTN THRU TUE EVE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS THE MID ATLANTIC. WILL CONTINUE THE
TEMPO GROUP WITH VICINITY SHOWERS AND CB MENTION CARRIED IN THE 12Z
TAF PACKAGE UNTIL STORM COVERAGE AND TIMING BECOME MORE CERTAIN. THE
STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 KNOTS.
ACTIVITY WILL DIMINISH THIS EVENING.

SECONDARY COOL FRONT PASSES THIS EVENING SHIFTING WINDS MORE OUT
OF THE NNW...AS DEBRIS CLOUDINESS REMAINS TRAPPED IN THE MID
LEVELS.

ISOLD SHRA/TSTMS PSBL FRI AS TROF AXIS PASSES THRU...FOLLOWED BY
PD OF DRIER WX THIS WKEND.

&&

.MARINE...

WEST TO NORTHWEST WINDS LESS THAN 15 KNOTS WILL CONTINUE THROUGH THE
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING OVER THE WATERS. THE STRONGEST STORMS MAY
PROMPT SPECIAL MARINE WARNINGS FOR WIND GUSTS NEAR 35 KNOTS.

ISOLD SHRA/TSTMS PSBL FRI AS TROF AXIS PASSES THRU...BUT PLEASANT
WX XPCD FOR WKEND AS WINDS GENLY REMAIN LGT. RETURN TO WETTER
CONDITIONS MON EVE THRU WED AS SHRTWV TROF NEARS...WINDS
INCR...AND MSTR RETURNS TO AREA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SJR
NEAR TERM...SAR/GMS
SHORT TERM...SJR
LONG TERM...MRK
AVIATION...SAR/ROGOWSKI/KRAMAR
MARINE...SAR/ROGOWSKI/KRAMAR
Hazardous weather outlook, Aug 7, 9:25 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 AM EDT THU AUG 7 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1025 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE...MAINLY THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1025 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE...MAINLY THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON AND TONIGHT...AND WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 7, 10:55 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT THU AUG 7 2008

MDZ003-004-VAZ042-WVZ053-071645-
WASHINGTON MD-FREDERICK MD-LOUDOUN VA-JEFFERSON WV-
1155 AM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...LOUDOUN
AND JEFFERSON COUNTIES...

AT 1155 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BAKERTON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BRUNSWICK AND PLEASANTVILLE.

SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS
Special weather statement, Aug 7, 10:56 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1156 AM EDT THU AUG 7 2008

WVZ052-071645-
BERKELEY WV-
1156 AM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS TO AFFECT BERKELEY COUNTY...

AT 1156 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF TOMAHAWK...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE JONES
SPRINGS AND MARTINSBURG.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

GMS

The radar

The Sterling radar (KLWX), 35 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
August 7, 11:10 AM EST
Where
Loudoun County, 0.53 mi W of Lovettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.270, -77.640

Wires were down in Lovettsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131192.